Utah, 2019Avalanche in Utah, January 18, 2019
January 18, 2019 · NWS SLC · 1 event in 1 county or zone
Two skiers near Electric Lake triggered an avalanche and one of them was killed in the accident.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two skiers near Electric Lake triggered an avalanche and one of them was killed in the accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 18, 3:26 PM MST, 4 hours 34 minutes earlier.
Area forecast discussion, Jan 18, 3:26 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
326 PM MST Fri Jan 18 2019
.SYNOPSIS...High pressure aloft will settle over the area this
weekend. A new storm system will enter the Great Basin for Sunday
night through Monday. This storm will bring widespread precipitation
to the area to begin the week.
&&
.SHORT TERM (THROUGH 12Z TUESDAY)...
Headlines...
* None in effect
Potential Impacts...
* Snow showers quickly diminishing for the mountains through
sunset
* Small chance of light freezing rain West Desert late tonight
into tomorrow morning
* Light snow and riming expected in the northern mountains
tomorrow
* Next windy and cold state-wide storm on track for Sunday Night
through Monday Night. Expect widespread winter driving
conditions.
Antecedent Conditions...
Exceptional Drought is occurring near the Four Corners. The
remainder of the state is under Severe Drought, with exception of
southwest Utah and near the Wyoming border which is under Moderate
Drought.
Big Picture...
During the past 5 days, the pattern across the Pacific shifted
from strongly zonal to amplified. The pattern is beginning to
become blocked.
Water Vapor loop shows the storm system moving into the Central
Rockies as a ridge amplifies along the West Coast.
Local Observations...
12Z KSLC RAOB shows saturation in a deep unstable layer to about
500mb. Flow aloft was moderately strong from the Northwest.
Precipitable Water values range from 0.05"-0.15" mountains to
0.25"-0.35" most valleys.
A 999mb surface cyclone is located across the Texas Panhandle,
with a 1030mb surface anticyclone building across Utah. The
pressure gradient is beginning to relax across the state.
24 hour trends:
* Precipitable Water 0.15"-0.40" lower
* Temperatures are 5-15F cooler, except 5F warmer southern and
eastern valleys
* RH values are generally 20%-50% lower
Forecast...
With strongly rising heights and warming aloft, the last of the
snow showers will continue to dissipate in the mountains through
sunset.
Warm advection ensues tomorrow, with the passage of a warm front.
This will bring thickening cloud cover and the chance for precipitation
near the Idaho border. Cannot rule out light freezing rain around
daybreak for the West Desert, but the chance is quite low at this
time. Riming is a concern for the northern mountains tomorrow.
Valleys will begin to invert tomorrow, lasting into Sunday for
some areas. Went on the low side for daytime temperatures,
especially areas with a snowpack. The good news is this will be a
brief period for the inversion as increasing southerly winds begin
to erode it Sunday.
A significant winter storm remains on track for Sunday Night into
Monday Night. Expect widespread winter driving conditions during
this period. This storm has been well advertised by computer
models, a product of amplifying flow across the Pacific. Its
associated Atmospheric River moistens the column Sunday night,
with the cold front barreling through the state Monday. The
boundary looks Frontogenetic, which would support heavier banded
precipitation. Its a colder storm which will support far more
impacts across the valleys, with a foot or two of new snow for the
mountains. One negative is a quick transition to northerly flow
Monday evening, which will limit the duration of heavy orographic
accumulations for areas traditionally favored in northwest flow.
The combination of the proximity to a strong jet, strong high
pressure building in, along with significant cold advection will
favor high winds for the mountains and adjacent downslope areas
Monday Night into Tuesday.
Went on the cold side of guidance for temperatures Monday and
Monday Night, after a warm night Sunday Night ahead of the storm.
.LONG TERM (AFTER 12Z TUESDAY)...
Typical North American pattern of a long wave trough over the
central and east and a sharp ridge near the west coast puts Utah
in between...in northerly upper flow. With the ridge now more
longitudinal, weak disturbances that clip the state will be colder
and not be able to tap as much Pacific moisture.
Though the details differ, operational model solutions and ensembles
generally agree on a disturbance clipping the state in the
Wednesday/Wednesday night timeframe. Beyond that there's little
agreement on when or if another disturbance slides by Thursday or
Friday.
Snow levels will remain low enough with any of these features to be
all-snow events in the valleys. Best chances will be in the northern
mountains. At least for now the Wednesday system looks to be quick
hitter with advisory level or less snow amounts. Given the northerly
flow and the passage of a disturbance or two, valley inversions
should not be too persistent.
&&
.AVIATION...
The SLC terminal will see VFR conditions through the night with
cigs expected to rise above 6000 feet AGL by early evening. Light
northwest winds are expected to shift to the southeast between 03Z
and 05z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...10
LONG TERM...Billingsley
AVIATION...Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 18, 2:42 PM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
242 PM MST Fri Jan 18 2019
UTZ001>016-019>021-517-518-WYZ021-191400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
242 PM MST Fri Jan 18 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
There is an outside chance of light freezing rain across the West
Desert late tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
The next winter storm will affect the region Sunday Night into
Monday Night, bringing significant snowfall and winds, along with
much colder temperatures. Winter Driving conditions are expected
Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Avalanche, Wasatch Plateau/Book Cliffs
- When
- January 18, 8:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- Other Federal Agency
Two skiers were skiing near Electric Lake in the late afternoon of January 18. A 500 feet wide avalanche was triggered and one skier was caught. The second skier made it to the bottom of the slope and discovered the avalanche once at the bottom of the slope. The skier searched through the avalanche debris, but was unable to find the trapped skier. Emery and Sanpete County search and rescue crews discovered the trapped skier approximately 16 hours later under approximately 3 feet of snow. The skier was pronounced dead at the scene.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, January 18 to 20, 20194 deaths · 2 injured · 17 events
- Winter Storm in Illinois, January 18 to 19, 20191 death · 10 events
- Heavy Rain in Oregon, January 18, 20191 death · 1 event
- Winter Storm in Iowa, January 18 to 19, 201921 events
- Dense Fog in Virginia, January 18, 201918 events
- Winter Storm and Heavy Snow in Illinois, January 18 to 19, 201916 events
- Winter Storm in Illinois, January 18 to 19, 201913 events
- Winter Storm in Iowa, January 18 to 19, 201911 events
- Heavy Snow in South Dakota, January 18 to 19, 201910 events
- High Wind in New Mexico, January 18, 201964 kt wind · 9 events
- Winter Storm in Pennsylvania, January 18 to 20, 20199 events
- Winter Storm in Minnesota, January 18 to 19, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803789.